North Carolina, 2010

Flash Flooding and Damaging Winds in North Carolina, May 22, 2010

May 22, 2010 · NWS RAH · 8 events in 3 counties and zones

Weak perturbation aloft rotated through the cyclonic flow across the region and interacted with a warm moist unstable atmosphere to produce scattered showers and thunderstorms. Some of these storms produced wind damage and flash flooding across portions of the Northern Piedmont of central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Weak perturbation aloft rotated through the cyclonic flow across the region and interacted with a warm moist unstable atmosphere to produce scattered showers and thunderstorms. Some of these storms produced wind damage and flash flooding across portions of the Northern Piedmont of central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 22, 1:58 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, May 22, 1:58 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
258 PM EDT SAT MAY 22 2010

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE WILL REMAIN STALLED OVER THE REGION INTO
EARLY NEXT WEEK... BRINGING UNSETTLED WEATHER WITH PLENTY OF
MOISTURE FLOWING IN FROM THE ATLANTIC.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 230 PM EDT SATURDAY...

A MOIST AND MARGINALLY UNSTABLE AIR MASS WILL PERSIST ACROSS CENTRAL
NC THROUGH SUNDAY. THIS TYPE OF AIR MASS COUPLED WITH PERTURBATIONS
ALOFT ROTATING AROUND A DEVELOPING UPPER LEVEL LOW TO OUR NORTH WILL
RESULT IN INTERVALS OF SCATTERED SHOWERS AND ISOLATED STORMS THROUGH
SUNDAY.

LATE THIS AFTERNOON AND TONIGHT...AXIS OF GREATEST INSTABILITY LIES
ALONG OUR WESTERN AND SOUTHERN PERIPHERY WHERE 18Z MESO ANALYSIS
DEPICTS MLCAPE AROUND 1000 J/KG. BEST MID LEVEL LAPSE RATES AND
EFFECTIVE BULK SHEAR 30-35KTS RESIDE WEST OF THE FORECAST AREA.
THUS...IF STORMS ARE ABLE TO DEVELOP OVER THE FOOTHILLS LATE THIS
AFTERNOON...STORMS SHOULD MIGRATE INTO AXIS OF MODERATELY
INSTABILITY OVER THE WESTERN AND SOUTHERN COUNTIES. MAIN WEATHER
CONCERN WITH STORMS WILL BE DOWNBURST WINDS AND SOME HAIL AS WATER
VAPOR IMAGERY DEPICTS DRIER AIR ALOFT IN THIS REGION. THIS DRIER AIR
WILL ENHANCE EVAPORATIVE COOLING...LEADING TO ISOLATED
STRONG/DAMAGING DOWNBURSTS.

AFTER MIDNIGHT...FOCUS FOR SCATTERED SHOWERS WILL SHIFT TO
THE NE COUNTIES AS AN AREA OF LOW PRESSURE ALOFT GRADUALLY DEEPENS
AND DRIFTS SWD. THIS DEVELOPMENT WILL SHARPEN A 850-700MB TROUGH
RESIDING OVER THE REGION. THIS SHARPENING SHOULD ENHANCE LOW-MID
LEVEL CONFLUENCE...LIKELY LEADING TO THE DEVELOP OF A FEW SHOWERS
LATE TONIGHT INTO SUNDAY MORNING.

CLOUD COVERAGE AND LIGHT SLY FLOW WILL RESULT IN A MILD NIGHT. USED
A BLEND OF NAM AND GFS MOS FOR MINS TONIGHT.

SUNDAY...EXPECT CONSIDERABLE CLOUDINESS OVER NE HALF DUE TO
DEEP CYCLONIC FLOW ASSOCIATED WITH THE UPPER LEVEL LOW OVER VA. MAY
BE A FEW SHOWERS ONGOING TO THE NORTH AND EAST OF RALEIGH EARLY
SUNDAY MORNING. MODELS IN GENERAL AGREEMENT SUGGESTING THE PASSAGE
OF A VORT MAXIMUM ACROSS THE REGION SUNDAY AFTERNOON-SUNDAY NIGHT.
INCREASED PVA AHEAD OF THIS FEATURE INTERACTING WITH THE MOIST AND
DESTABILIZING AIR MASS SHOULD CAUSE SHOWERS AND A FEW STORMS TO
INCREASE IN COVERAGE AND INTENSITY.

THE BEST INSTABILITY SUNDAY AFTERNOON AND EVENING WILL LIE OVER THE
SW COUNTIES WHERE THE NAM-WRF SUGGEST MLCAPE OF 2000 J/KG...LOW
LEVEL LAPSE RATES NEAR 9 DEG C/KM...AND EFFECTIVE BULK SHEAR
30-35KTS. THESE PARAMETERS SUGGEST THAT STORMS ABLE TO REACH
SUFFICIENT HEIGHT/STRENGTH WILL POSE A DAMAGING WIND THREAT.
MARGINALLY SEVERE SIZE HAIL CANNOT BE RULED OUT.

DUE TO EXPECTED CLOUD/PRECIP COVERAGE...EXPECT A 10 DEGREES SPREAD
IN MAX TEMPS SUNDAY AFTERNOON. THE COOLEST HIGH TEMPS SHOULD OCCUR
OVER THE NORTHERN COASTAL PLAIN WHILE THE SOUTHERN PIEDMONT MAY BE
ABLE TO WARM WELL INTO THE MID 80S. THE QUESTIONABLE AREA IS
ESSENTIALLY ALONG THE I-40 CORRIDOR FROM THE TRIAD TO SMITHFIELD.
IF CLOUDS ARE MORE EXTENSIVE THAN CURRENTLY FORECAST...THEN MAX
TEMPS MAY END UP BEING A COUPLE OF DEGREES WARMER.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 240 PM SATURDAY...

FOR SUNDAY NIGHT THROUGH MONDAY NIGHT: IT APPEARS THAT THE BEST RAIN
CHANCES WILL OCCUR IN THIS TIME FRAME... WITH EYES STILL ON A
POSSIBLE HYBRID LOW DEVELOPING OFF THE SOUTHEAST COAST. THE UPPER
LEVEL SHEAR ZONE REMAINS IN THE REGION WITH THE CLOSED MID LEVEL LOW
DRIFTING FROM AROUND BALTIMORE/DC SOUTH TO NC THEN SC THROUGH
MONDAY. MID LEVEL HEIGHTS STEADILY LOWER WELL OFF THE SE COAST
NORTHEAST OF THE BAHAMAS... WHICH RESULTS IN WEAKENING OF THE LOW
OVER THE CAROLINAS AS IT BEGINS TO GET SHUNTED WESTWARD AS A
SE-TO-NW ORIENTED TROUGH. THE COMBINATION OF THE OFFSHORE CLOSED
LOW AND A FLAT CLOSED ANTICYCLONE OVER THE NORTHWEST ATLANTIC
PRODUCES AN ENHANCED EASTERLY STEERING FLOW INTO NC... ATOP THE
ALREADY PROMINENT STRONG AND EXPANSIVE LOW LEVEL ATLANTIC FETCH INTO
NC. WE SHOULD STILL SEE WEAK INVERTED SURFACE TROUGHING OVER
CENTRAL/ERN NC WITH THE SURFACE RIDGE OFF NEW ENGLAND NOSING
NARROWLY DOWN INTO THE VA/NC FOOTHILLS... BUT FOR THE MOST PART WE
KEEP A STEADY EASTERLY FLOW INTO NC. AND WITH WATER VAPOR IMAGERY
ALREADY SHOWING CONSIDERABLE MOISTURE IN THIS SOURCE REGION... SEE
NO REASON WHY WE WON'T SEE NUMEROUS SHOWERS AND POSSIBLY A FEW
STORMS THROUGH MONDAY EVENING... PARTICULAR EAST OF THE TRIAD. ALSO
SUPPORTING BETTER RAIN CHANCES IN THIS PERIOD IS THE CRAS MODEL
(AVAILABLE ONLINE FROM CIMSS) WHICH SHOWS AN IMPRESSIVE LONG
TROPICAL-SOURCE MOIST PLUME ADVECTING TOWARD NC ON MONDAY. CURRENT
BLENDED TOTAL PW IMAGERY REVEALS VALUES OF 1.7-2.2 INCHES OVER A
LARGE AREA NORTH OF HISPANIOLA AND THE TURKS AND CAICOS NORTH TOWARD
BERMUDA... SO GFS/NAM PROJECTIONS OF 1.5-1.6 INCHES PUSHING WEST
INTO EASTERN NC IS QUITE REASONABLE. WILL RAISE POPS TO LIKELY
EVERYWHERE... HIGHER EAST THROUGH MONDAY MORNING THEN HIGHER WEST
MONDAY AFTERNOON/ EVENING AS THE WEAKENING COOL POOL ALOFT SHIFTS
WESTWARD. NAM/GFS FORECAST SOUNDINGS SHOW A ROUGHLY DRY ADIABATIC
THERMAL STRUCTURE MONDAY LEADING TO JUST MARGINAL INSTABILITY... BUT
WITH LIFTED INDICES DROPPING TO -2 TO -4 AND MLCAPE OF 500-1000 J/KG
MONDAY AFTERNOON... WILL ADD ISOLATED THUNDER IN THE CENTRAL/ERN
CWA. LOWS ON THE WARM SIDE OF GUIDANCE BOTH NIGHTS... IN THE LOW-MID
60S WITH CLOUDS AND STEADY BREEZE INHIBITING COOLING. HAVE NUDGED
HIGHS DOWN A BIT TO 73-77 MONDAY BASED ON THICKNESSES AND EXTENSIVE
CLOUDINESS AND RAIN.

FOR TUESDAY/TUESDAY NIGHT: BOTH THE NAM AND GFS SHOW THE SE-TO-NW
ORIENTED TROUGH OVER THE WESTERN CAROLINAS FROM 850 MB UP THROUGH
500 MB CONTINUING TO PIVOT TO THE WSW LATE MONDAY NIGHT THROUGH
TUESDAY MORNING WITH A LULL IN PRECIP. WITH THIS BRIEF WANING OF THE
ALREADY MEAGER DYNAMIC FORCING... AND WITH THE SURFACE HIGH
STRENGTHENING OVER NY/PA AND NOSING MORE STRONGLY SOUTH INTO NC
PROVIDING SOME DRYING... WILL TREND POPS DOWN TO LOW CHANCES THROUGH
MIDDAY TUESDAY. THEN THE GFS AND ESPECIALLY THE NAM SHOW ANOTHER
WEAK WAVE ROTATING WESTWARD ON THE NORTH SIDE OF THE MID LEVEL LOW
OFF THE SOUTHEAST COAST... AND THIS MOVING ONSHORE AND INTO THE
COASTAL PLAIN TUESDAY AFTERNOON/EVENING SHOULD BRING A RETURN TO
CHANCE POPS MAINLY IN THE EAST. WHAT IS LIKELY TO BE A HYBRID TYPE
SURFACE LOW CONTINUES TO SLOWLY STRENGTHEN OFF THE SOUTHEAST COAST
EAST OF SAVANNAH... AND THE CIRCULATION AROUND THIS SYSTEM COUPLED
WITH THE HIGH PRESSURE CENTERED TO THE NORTH WILL KEEP A STEADY ENE
BREEZE OVER THE ERN CWA BUT SHOULD KEEP LOW LEVEL FLOW LARGELY
DIFFLUENT OVER THE WRN CWA... LIMITING PRECIP HERE. THE WILDCARD IN
ALL OF THIS IS THE ECMWF... WHICH HAS BEEN CONSISTENT WITH A DEEPER
AND MUCH MORE WESTERLY LOW (CLOSER TO THE NC COAST)... AND HENCE HAS
MUCH MORE PRECIP OVER THE CAROLINAS TUESDAY... HOWEVER THIS MODEL
APPEARS TO NOW BE AN OUTLIER AS THE GFS/NAM/CANADIAN/UKMET ALL KEEP
THE SURFACE LOW WITH JUST A SLIGHT WEST DRIFT OFF THE SOUTHEAST
COAST THROUGH MIDWEEK. WILL HAVE CHANCE POPS EAST AND SLIGHT CHANCE
WEST TUESDAY... HEADING BACK TO JUST SLIGHT CHANCE EVERYWHERE
TUESDAY NIGHT. HIGHS 76-79. LOWS IN THE MID 60S. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 245 PM SATURDAY...

FOR WEDNESDAY THROUGH THURSDAY NIGHT: WE KEEP THE REX BLOCK REGIME
GOING THROUGH WEDNESDAY WITH THE MID LEVEL ANTICYCLONE HOLDING OVER
MI AND THE CYCLONE OFF THE SOUTHEAST COAST. AS NOTED ABOVE... THE
ECMWF LOOKS TO BE A BIT TOO STRONG AND TOO FAR WEST WITH THE SURFACE
AND MID LEVEL LOW... BUT THE GFS MAY BE A LITTLE TOO FAR EAST AS THE
CANADIAN AND THE LATER HOURS OF THE NAM SUPPORT A SOLUTION IN
BETWEEN. WILL FAVOR HOLDING THE HYBRID LOW OFF THE COAST FOR NOW...
BUT WE WILL CERTAINLY NEED TO KEEP AN EYE ON THIS SYSTEM
PARTICULARLY IF IT NEARS THE WARM GULF STREAM WATERS. THE CANADIAN
SHOWS WEAK WAVES MOVING TO THE SOUTHWEST ACROSS THE REGION
WEDNESDAY... INDUCING LIFT OVER THE SRN CWA WHERE LOW LEVEL MASS
CONVERGENCE IS BEST. WILL KEEP LOW CHANCE POPS MAINLY SOUTH
WEDNESDAY. THE CLOSED HIGH OVER MI DRIFTS JUST ENOUGH SOUTHWARD
THURSDAY TO PUSH A MID LEVEL RIDGE AXIS DOWN INTO NC... YIELDING
SOME MID LEVEL WARMING AND DRYING. BUT THE CANADIAN AND ECMWF SHOW
THE LARGE POLAR VORTEX JUST OFF THE CANADIAN EAST COAST DIGGING AND
WOBBLING SOUTHWARD... WHICH PUSHES A SURFACE BACKDOOR FRONT INTO THE
AREA THURSDAY WITH A PRECEDING INCREASE IN LOW LEVEL MOISTURE
THROUGH THE LOWEST 2-3 KM AS WELL AS BOUNDARY LAYER MASS
CONVERGENCE. WHILE THE ECMWF/CANADIAN MAY BE A BIT TOO STRONG WITH
THIS FRONT (AN ECMWF BIAS ACCORDING TO NCEP)... THE SURFACE HIGH
PUSHING SOUTHWARD BEHIND THIS FRONT IS SOURCED FROM NUNAVUT AND MAY
BE DENSE ENOUGH TO PROVIDE A STARK AIR MASS CONTRAST AND A STRONGER
FRONT. WILL HAVE ANOTHER ROUND OF ISOLATED TO SCATTERED SHOWERS AS
THE FRONT DROPS THROUGH LATE THURSDAY. THIS FRONT MAY ALSO HELP PUSH
THE OFFSHORE LOW FARTHER TO OUR SOUTHEAST AND AWAY FROM OUR AREA.
HIGHS IN THE LOW-MID 80S WEDNESDAY AND 80-85 THURSDAY. LOWS IN THE
LOW-MID 60S.

FOR FRIDAY THROUGH SATURDAY: IN THE ENSUING LIGHT AND DIFFLUENT
NORTHWEST TO NORTHERLY MID LEVEL FLOW... COOL HIGH PRESSURE SHOULD
CONTINUE TO BUILD SOUTHWARD INTO THE NORTHEAST AND MIDATLANTIC/
CAROLINAS WHICH SHOULD BRING A BIT COOLER AND LESS HUMID AIR TO THE
REGION. HOWEVER... WITH A LARGE ANTICYCLONE DOMINATING THE ENTIRE
CENTRAL PORTION OF THE U.S. FRIDAY/SATURDAY... WILL NEED TO WATCH
FOR POSSIBLE RIDGE-RIDING WAVES AND SURFACE TROUGHS DROPPING
SOUTHEAST TOWARD NC WHICH COULD BRING ISOLATED TO SCATTERED LATE DAY
STORMS... INCLUDING STORMS FORMING OVER THE HIGHER TERRAIN AND
MOVING ESE INTO THE PIEDMONT. WILL KEEP THIS PERIOD DRY FOR NOW...
WITH TEMPS PARALLELING THE NEAR-NORMAL THICKNESSES... HIGHS NEAR 80
TO THE MID 80S AND LOWS IN THE LOW-MID 60S. -GIH

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 150 PM SATURDAY...

A MOIST AND MARGINALLY UNSTABLE AIR MASS WILL RESULT IN EXTENDED
PERIODS OF MVFR CEILINGS WITH INTERVALS OF IFR CEILINGS THROUGH
MONDAY. THE INSTANCES OF IFR CONDITIONS WILL BE MOST LIKELY DURING
THE LATE NIGHT AND EARLY MORNING HOURS AND ASSOCIATED WITH
AFTERNOON AND EARLY EVENING CONVECTION. IN ADDITION...SHOULD SEE
WIDESPREAD MVFR FOG BOTH SUNDAY MORNING AND MONDAY MORNING WITH
POCKETS OF IFR/LIFR FOG POSSIBLE.

AN AREA OF LOW PRESSURE WILL MEANDER OVER THE MID ATLANTIC COAST
STATES TONIGHT AND SUNDAY THEN DRIFT SOUTHWARD INTO NC SUNDAY NIGHT
INTO MONDAY. POCKETS OF INSTABILITY ALOFT WILL ROTATE AROUND THIS
UPPER LEVEL LOW. WHEN A LOBE ROTATES THROUGH CENTRAL NC AND
ENCOUNTERS WITH THE MOIST UNSTABLE AIR...EXPECT SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS TO DEVELOP. THE THUNDERSTORMS WILL BE
MOST PROMINENT DURING MAXIMUM INSTABILITY...MAINLY FROM 2 PM TO 9
PM. AN ISOLATED SEVERE STORM MAY OCCUR LATE THIS AFTERNOON AND
EVENING OVER THE WESTERN AND SOUTHERN PIEDMONT...AND AGAIN SUNDAY
AFTERNOON AND EVENING OVER THE SOUTHERN PIEDMONT...SANDHILLS AND
SOUTHERN COASTAL PLAIN. NEAR THE STRONG/SEVERE STORMS...ANTICIPATE
WIND GUSTS NEAR 55 KTS AND HAIL UP TO THE SIZE OF PENNIES OR
QUARTERS.

FOR TUESDAY THROUGH THURSDAY...ASIDE FOR A FEW INSTANCES OF MVFR
CEILINGS DUE TO SCATTERED SHOWERS...EXPECT MAINLY VFR CONDITIONS.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...WSS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...WSS
Hazardous weather outlook, May 22, 2:45 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT SAT MAY 22 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
345 PM EDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH
EARLY EVENING. THE MAIN WEATHER THREATS WILL BE ISOLATED WIND
GUSTS TO NEAR 60 MPH AND LARGE HAIL TO THE SIZE OF QUARTERS. THE
CHANCE FOR A SEVERE STORM APPEARS TO BE BEST OVER THE WESTERN AND
SOUTHERN PIEDMONT INCLUDING THE TRIAD REGION AS WELL AS
ALBEMARLE...TROY AND ROCKINGHAM. THE THREAT FOR ISOLATED SEVERE
THUNDERSTORMS SHOULD END AROUND 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED SEVERE STORMS ARE POSSIBLE SUNDAY AFTERNOON. THE MAIN
SEVERE WEATHER THREATS WILL BE ISOLATED WIND GUSTS NEAR 60 MPH AND
HAIL TO THE SIZE OF QUARTERS. THE MOST LIKELY TIME FOR ANY
ISOLATED SEVERE STORMS WILL BE 1 PM TO 9 PM. THE THREAT AREA WILL
BE ALONG AND SOUTH OF A LINE FROM GREENSBORO TO RALEIGH TO
GOLDSBORO.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, May 22, 4:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT SAT MAY 22 2010

NCZ024>027-040>043-076-077-222245-
CHATHAM-DURHAM-FRANKLIN-HARNETT-JOHNSTON-LEE-NASH-ORANGE-WAKE-WILSON-
525 PM EDT SAT MAY 22 2010

...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN CHATHAM... NORTHERN
HARNETT... SOUTHERN ORANGE... DURHAM... AND WAKE COUNTIES THROUGH
630 PM...

AT 524 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM NEAR CHAPEL HILL SOUTHWARD THROUGH BYNUM...
PITTSBORO... MONCURE... AND LILLINGTON... MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHAPEL HILL...
MORRISVILLE... CARY... RALEIGH... APEX... RDU INTERNATIONAL
AIRPORT... JORDAN LAKE... ANGIER... HOLLY SPRINGS AND GARNER.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH... VERY HEAVY RAIN IN EXCESS OF AN INCH
PER HOUR... AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

BOATERS SHOULD SEEK SAFE HARBOR. THOSE CAMPING SHOULD TAKE SHELTER
IN A NEARBY BUILDING OR VEHICLE.

&&

LAT...LON 3570 7809 3535 7897 3584 7926 3584 7924
      3591 7927 3602 7813
TIME...MOT...LOC 2121Z 264DEG 25KT 3578 7907

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 44 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Durham

When
May 22, 5:00 PM EST
Where
Durham County, 0.89 mi SE of Bethesda
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.940, -78.840

One tree was reported down at the intersection of Ellis Road and South Miami Boulevard.

Thunderstorm Wind, Durham

When
May 22, 5:10 PM EST
Where
Durham County, 2.9 mi ESE of Oak Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
35.963, -78.783

Multiple trees were reported down at the intersection of Olive Branch Road and Doc Nichols Road near the Oak Grove Community.

Thunderstorm Wind, Person

When
May 22, 5:55 PM EST
Where
Person County, 0.56 mi W of Triple Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.480, -78.860

Several trees were blown down near the Triple Springs Community.

Flash Flood, Person

When
May 22, 6:27 PM EST to 7:30 PM EST
Where
Person County, 1 mi NW of Roxboro to 1.61 mi NE of Roxboro
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
36.411, -78.992

Multiple road in and around Roxboro, NC were reported flooded, including the 911 center building located on Hill Street.

Flash Flood, Person

When
May 22, 6:38 PM EST to 7:30 PM EST
Where
Person County, 1.31 mi ENE of Paynes Tavern to 1.19 mi ENE of Paynes Tavern
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.360, -79.000

Flooding was reported at the intersection of Hurdle Mills Road and Patterson Drive.

Flash Flood, Person

When
May 22, 7:04 PM EST to 7:30 PM EST
Where
Person County, 0.89 mi SE of Hurdle Mills to 0.98 mi SE of Hurdle Mills
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.260, -79.040

Flooding was reported at the intersection of Hurdle Mills Road and Charlie Monk Road.

Flash Flood, Davidson

When
May 22, 7:20 PM EST to 7:40 PM EST
Where
Davidson County, 1.58 mi W of Gordontown to 1.23 mi W of Gordontown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.752, -80.148

Flooding was reported along Old Highway 75 near the Silver Valley Community.

Flash Flood, Durham

When
May 22, 7:25 PM EST to 8:00 PM EST
Where
Durham County, 1.38 mi N of Quail Roost to 1.14 mi N of Quail Roost
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.220, -78.900

Flooding was reported along Moores Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235253, 235244, 235254, 234420, 235220, 235222, 235231, 235240.